Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 188, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 20, 2002, 3:36 PM CDT for Monroe County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2002, 3:36 PM CDT (20:36 UTC)
- Expired
- Sep 20, 2002, 4:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Monroe County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS54 KMEG 202036 SVRMEM MSC095-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 400 PM CDT. * AT 332 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF GATTMAN...MOVING NORTHEAST AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE... GATTMAN... .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3386 8859 3371 8846 3379 8824 3411 8820
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:29 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 20, 3:29 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 329 PM CDT FRI SEP 20 2002 THE LATEST 88D RADAR LOOP WAS SHOWING WIDESPREAD PRECIP ACROSS THE ERN HALF OF THE FA THIS AFTN. RAINFALL AT MEM SINCE YSTRDY EVENING HAS BEEN OVR 7 INCHES WITH LOCALLY HIGH AMOUNTS IN THE SURROUNDING COUNTIES. SFC ANALYSIS PLACED THE CDFNT ACROSS FAR WRN SXNS OF WRN TN WITH A MESO HI INVOF MEM. TEMPS ACTUALLY RECOVERED A FEW DEGREES IN NE AR WITH READINGS TOPPING OFF IN THE UPR 60S WHILE FAR SE SXNS OF THE FA REACHED 90 THIS AFTN. THE FNT IS EXPECTED TO PUSH THRU THE CWFA TONITE WITH DRIER AIR FILTERING INTO THE AREA. THE AVN/NGM APPEAR TO MORE AGGRESSIVE IN CLEARING THE CLDS OUT VS THE ETA SO WILL USE A COMPROMISE. AS THE INITIAL FNT STALLS TO OUR SSE A SECONDARY FNT WILL BRING A REINFORCING SHOT OF DRY AND COOLER AIR ON SUN FOLLOWED BY ANOTHER FNT LATE MON INTO TUE. AT THE UPR LVLS THE MEAN TROF WILL REMAIN ESTABLISHED OVR THE CNTRL/ERN CONUS AS A SERIES OF SWS ROTATE THRU THE TROF DURING THE NEXT FEW DAYS. ISIDORE WILL REMAIN OVR THE GULF AND DEPENDING ON THE TRACK FOR NEXT WEEK MAY BRING SOME UPR LVL CLDS TO THE REGION. WILL PRELIMINARY NUMBERS... MEM BU 065/085 065/082 058 14200 MKL BU 063/084 060/082 054 14700 JBR BU 060/084 060/080 055 14100 TUP BB 069/086 066/085 058 14710 .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:00 AM CDT | Flash Flood Warning | MEG | DeSoto | 90 min |
| Sep 20, 3:14 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 31 min |
| Sep 20, 4:03 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.